A study in The BMJ found that patients who take the anticoagulant warfarin plus sulfonylureas are 22% more likely to be hospitalized or visit an emergency department due to hypoglycemia. Findings were based on 466,000 Medicare patients. Warfarin strengthens the effects of sulfonylureas, potentially causing rapid drops in blood sugar, particularly among men ages 65 to 74. Patients taking both drugs should be monitored carefully and may need to check blood sugar more frequently, experts said. “An interaction can occur that has clinical significance, so providers need to be aware in order to prevent a low blood sugar issue from occurring,” study co-author Anne Peters, a professor in the USC School of Medicine, said in the news release. ¬†Clinicians need to be more vigilant when a sulfonylurea is added to a regimen that includes warfarin, as well as when a patient who is taking both has a change in their medical status. ¬†Published Dec. 7, 2015 in the journal BMJ.